Mississippi, 2011

Damaging Wind in Mississippi, July 8, 2011

July 8, 2011 · NWS JAN · 1 event in 1 county or zone

Thunderstorms moved across Sunflower County during the early evening of July 8th. Damage to power lines occurred in Sunflower as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Thunderstorms moved across Sunflower County during the early evening of July 8th. Damage to power lines occurred in Sunflower as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 8, 2:28 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 2:28 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CDT FRI JUL 8 2011

...SUMMER HEAT BUILDING FOR THE REGION GOING FORWARD...

.DISCUSSION...SHORT TERM(THROUGH SATURDAY NIGHT) IN SPITE OF RICH
PWATS AT NEARLY 2 INCHES ACROSS THE CWFA AND MULTIPLE INTERACTING
FEATURES...STORMS JUST DO NOT WANT TO FIRE ACROSS OUR DRY SOILS. THE
UPPER LEVEL LOW CENTER OFF THE LA COAST PASSING KLFT-KLCH AREAS NOT
STRONG ENOUGH AS YET TO HELP US MUCH N OF I-10. THE HRR...SPC...NAM12
AND LOCAL WRF OUTPUTS TURNING OUT TO BE MUCH OVERDONE WITH RAIN
CHANCES UNFORTUNATELY. AS A RESULT...BACKING DOWN POPS TO ISOLATED
ONCE AGAIN FOR NEARLY ALL LOCATIONS WITH BEST CHANCES ALONG THE MS/AL
BORDER...SO MUCH FOR MESOSCALE MODEL INPUT. UNFORTUNATELY...DRY TRENDS
GOING FORWARD DO NOT LOOK TOO PROMISING FOR ANY RELIEF AS HEAT BUILDS.

ANY ISOLATED SHRA/TSRA SHOULD DISSIPATE DURING THE EVENING HOURS...
BUT ONE OR TWO SHOWERS COULD PERSIST THRU THE NIGHT ACROSS NRN ZONES
IN VICINITY OF THE SURFACE TROUGH...AS WELL AS ALONG THE HIGHWAY 84
CORRIDOR WHERE THE DEEPEST MOISTURE WILL BE LOCATED. ON SATURDAY...
MID LEVEL HEIGHT RISES AND WARMING ARE EXPECTED TO REALLY GET GOING
AS THE UPPER LOW TO OUR SOUTH DRIFTS INTO TX...AND THE UPPER RIDGE
BUILDS EWD FROM THE PLAINS TOWARD THE MID SOUTH. AFTERNOON TEMPS WILL
BE IN THE RISE AS A RESULT WITH MOST AREAS RISING INTO THE UPPER 90S
BY MID AFTERNOON FOR SEVERAL CONSECUTIVE DAYS. HEAT STRESS LEVELS
WILL ALSO BE ON THE RISE FOR THE SECOND HALF OF THE WEEKEND WITH
SHORTER NIGHT TIME RECOVERY PERIODS KICKING IN AS WELL. HEAT ADVISORY
CRITERIA WILL BE CLOSELY WATCHED AND ADDITIONAL STATEMENTS APPEARING
MUCH MORE CERTAIN TO BE NEEDED. DRY AND WARM GUIDANCE WILL NOT BE
ADJUSTED MUCH AT THIS POINT THROUGH SATURDAY NIGHT. /40/

LONGER TERM...SUNDAY THROUGH FRIDAY...MEDIUM RANGE MODELS AND
ENSEMBLES AGREE THAT A PERIOD OF HOT AND HUMID WEATHER WITH LOW RAIN
CHANCES WILL START SUNDAY AS THE 590DM MID LEVEL HIGH OVER THE
SOUTHERN PLAINS SHIFTS EAST AND STRENGTHENS OVER OUR REGION. MODEL
CONSENSUS HAS A 594DM HIGH CENTERED OVER THE MISSOURI BOOTHEEL BY
SUNDAY EVENING. THE ECMWF MAINTAINS THIS LOCATION OF THE CENTER
THROUGH FRIDAY BUT WEAKENS THE HIGH SLIGHTLY WEDNESDAY INTO THURSDAY
BEFORE STRENGTHENING IT AGAIN AND A LITTLE FARTHER NORTH FRIDAY. THE
GFS AND ENSEMBLES MAINTAIN THE HIGH THROUGH TUESDAY THEN SLOWLY
WEAKENS AND SHIFTS THE CENTER BACK TO THE WEST THROUGH FRIDAY. OUR
925MB AND 850MB TEMPS OF 28-29C AND 21-22C SUNDAY AFTERNOON ARE
EXPECTED TO INCREASE TO 29-30C AND 22-23C BY TUESDAY AFTERNOON
RESPECTIVELY AND CONTINUE THROUGH WEDNESDAY BEFORE COOLING SOME
THURSDAY AND FRIDAY. THIS WILL CONTRIBUTE TO HIGHS IN THE UPPER 90S
SUNDAY AND NEAR THE CENTURY MARK FOR MANY LOCATIONS MONDAY THROUGH
WEDNESDAY. THIS HEAT WILL COMBINE WITH A RATHER MOIST AIRMASS OVER
THE REGION THROUGH THE PERIOD. PWS ARE EXPECTED TO BE NEAR TWO
INCHES SUNDAY AFTERNOON AND CONTINUE NEAR TWO INCHES THROUGH
THURSDAY WITH AN INCREASE TO TWO AND A QUARTER INCHES SLATED FOR
FRIDAY. SURFACE DEW POINTS MAY MIX INTO THE 60S DURING THE HOTTEST
PART OF THE AFTERNOON BUT RECOVER THE THE LOW TO MID 70S THE
REMAINDER OF THE TIME. HEAT INDEX VALUES LOOK TO TOP OUT BETWEEN 105
AND 110 EACH AFTERNOON. GUIDANCE LOWS CONTINUE TO SUGGEST ABOVE
NORMAL READINGS BOTTOMING OUT BRIEFLY ABOVE 75 DEGREES AT MANY
LOCATIONS EACH MORNING TUESDAY THROUGH FRIDAY PROVIDING LITTLE
RELIEF FROM THE DAYTIME HEAT.

A HEAT ADVISORY WILL LIKELY BE NEEDED FOR PORTIONS OF THE AREA
SUNDAY AND THE WHOLE AREA MONDAY THROUGH AT LEAST MID WEEK. WITH SUCH
HEAT AND MOISTURE IN PLACE AN ISOLATED SHOWER OR THUNDERSTORM WILL BE
HARD TO RULE OUT DESPITE THE HIGH PRESSURE OVER THE REGION. WITH THE
SURFACE RIDGE AXIS CONTINUING ACROSS THE NORTHERN GULF PROVIDING A
LIGHT ON SHORE FLOW THROUGH THE PERIOD...HIGHEST POPS WILL BE CARRIED
IN OUR SOUTHERN ZONES DUE TO THE SEA BREEZE. /22/

&&

.AVIATION...VFR CONDITIONS ONGOING FOR THE NEXT 24 HOURS. THERE
COULD STILL BE AN ISOLATED SHOWER/STORM THIS AFTERNOON BUT LOOKS
LIKE THIS COULD BE LATER OR MAY NOT DEVELOP AT ALL. NO FOG/CIG
IMPACTS EXPECTED. SFC WINDS THIS AFTN WILL REMAIN OUT OF THE WEST
AROUND 5-10KTS. WINDS WILL REMAIN LIGHT TO CALM TONIGHT. THERE COULD
BE SOME PATCHY LIGHT FOG TONIGHT BUT NOTHING WIDESPREAD OR DENSE
EXPECTED. WHAT FOG DEVELOPS WILL DISSPIATED BY 12-13Z SATURDAY. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  97  75  99 /  23  21  10  18
MERIDIAN      72  97  73  98 /  32  22  10  22
VICKSBURG     74  96  74  99 /  17  20  10  15
HATTIESBURG   75  97  76  99 /  25  47  23  30
NATCHEZ       74  94  74  95 /  20  38  20  19
GREENVILLE    75  97  76  99 /  25  13  10  13
GREENWOOD     73  97  74  99 /  18  14  10  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 8, 1:28 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT FRI JUL 8 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

HEAT WILL BE BUILDING BACK OVER THE AREA BEGINNING SATURDAY.
AFTERNOON TEMPERATURES WILL APPROACH THE UPPER 90S AND...COMBINING
WITH HIGH HUMIDITY...HEAT INDICES WILL APPROACH 105 DEGREES
ESPECIALLY ACROSS THE DELTA REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

HEAT AND HUMIDITY WILL CONTINUE TO BUILD OVER THE AREA SUNDAY AND
THROUGH AT LEAST THURSDAY. AFTERNOON HEAT INDEX VALUES BETWEEN 105
AND 108 CAN BE EXPECTED OVER THE AREA SUNDAY. HIGHER HEAT INDEX
VALUES BETWEEN 105 AND 110 WILL BE POSSIBLE OVER THE WHOLE OUTLOOK
AREA MONDAY THROUGH THURSDAY AFTERNOONS. OVERNIGHT LOWS IN THE MIDDLE
70S AT MOST LOCATIONS WILL OFFER LITTLE RELIEF FROM THE OPPRESSIVE
DAYTIME HEAT. PRECAUTIONS SHOULD BE TAKEN TO MINIMIZE EXPOSURE TO THE
HEAT SUNDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Jul 8, 4:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1045 PM GMT FRI JUL 8 2011

MSZ018-019-025-034-082315-
WASHINGTON MS-SUNFLOWER MS-LEFLORE MS-BOLIVAR MS-
545 PM CDT FRI JUL 8 2011

...STRONG STORMS DEVELOPING BETWEEN GREENVILLE AND GREENWOOD...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHWEST
OF HOLLY RIDGE TO 7 MILES NORTHWEST OF ITTA BENA AT 545 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN SOUTH CENTRAL BOLIVAR...CENTRAL LEFLORE...CENTRAL SUNFLOWER
AND NORTHEASTERN WASHINGTON COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3348 9010 3346 9010 3346 9014 3344 9014
      3338 9067 3356 9099 3364 9036
TIME...MOT...LOC 2245Z 306DEG 15KT 3352 9079 3357 9037

EEC
Special weather statement, Jul 8, 5:13 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
613 PM CDT FRI JUL 8 2011

ARZ074-075-LAZ007-082340-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-
613 PM CDT FRI JUL 8 2011

...STRONG THUNDERSTORMS MOVING ACROSS ASHLEY AND CHICOT COUNTIES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF PORTLAND AT 612
PM CDT...MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN CHICOT AND EASTERN ASHLEY COUNTIES...AND NORTHEASTERN
MOREHOUSE PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3321 9114 3284 9173 3322 9178 3344 9132
TIME...MOT...LOC 2312Z 333DEG 17KT 3318 9155

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 150 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sunflower

When
July 8, 5:15 PM CST
Where
Sunflower County, 1.5 mi SSE of Dwyer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.550, -90.540

A power line and a transformer were blown down in Sunflower.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327433.